Duke Mathematical Journal

Syzygies of Segre embeddings and Δ-modules

Andrew Snowden

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We study syzygies of the Segre embedding of P(V1)××P(Vn), and prove two finiteness results. First, for fixed p but varying n and Vi, there is a finite list of master p-syzygies from which all other p-syzygies can be derived by simple substitutions. Second, we define a power series fp with coefficients in something like the Schur algebra, which contains essentially all the information of p-syzygies of Segre embeddings (for all n and Vi), and show that it is a rational function. The list of master p-syzygies and the numerator and denominator of fp can be computed algorithmically (in theory). The central observation of this paper is that by considering all Segre embeddings at once (i.e., letting n and the Vi vary) certain structure on the space of p-syzygies emerges. We formalize this structure in the concept of a Δ-module. Many of our results on syzygies are specializations of general results on Δ-modules that we establish. Our theory also applies to certain other families of varieties, such as tangent and secant varieties of Segre embeddings.

Article information

Duke Math. J., Volume 162, Number 2 (2013), 225-277.

First available in Project Euclid: 24 January 2013

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 13D02: Syzygies, resolutions, complexes
Secondary: 15A69: Multilinear algebra, tensor products


Snowden, Andrew. Syzygies of Segre embeddings and $\Delta$ -modules. Duke Math. J. 162 (2013), no. 2, 225--277. doi:10.1215/00127094-1962767. https://projecteuclid.org/euclid.dmj/1359036935

Export citation


  • [ACI] L. L. Avramov, A. Conca, and S. B. Iyengar, Free resolutions over commutative Koszul algebras, Math. Res. Lett. 17 (2010), 197–210.
  • [B] M. G. Barratt, “Twisted Lie algebras” in Geometric applications of homotopy theory (Proc. Conf., Evanston, Ill., 1977), II, Lecture Notes in Math. 658, Springer, Berlin, 1978, 9–15.
  • [D] P. Deligne, “Catégories tannakiennes” in The Grothendieck Festschrift, Vol. II, Progr. Math. 87, Birkhäuser Boston, Boston, 1990, 111–195.
  • [DK] J. Draisma and J. Kuttler, Bounded-rank tensors are defined in bounded degree, preprint, arXiv:1103.5336v2 [math.AG].
  • [E] D. Eisenbud, Commutative Algebra, Grad. Texts in Math. 150, Springer, New York, 1995.
  • [ERT] D. Eisenbud, A. Reeves, and B. Totaro, Initial ideals, Veronese subrings, and rates of algebras, Adv. Math. 109 (1994), 168–187.
  • [FH] W. Fulton and J. Harris, Representation Theory: A First Course, Grad. Texts in Math. 129, Springer, New York, 1991.
  • [GS] V. Ginzburg and T. Schedler, Differential operators and BV structures in noncommutative geometry, Selecta Math. (N.S.) 16 (2010), 673–730.
  • [J] A. Joyal, “Foncteurs analytiques et espèces de structures” in Combinatoire énumérative (Montreal, Que., 1985/Quebec, Que., 1985), Lecture Notes in Math., 1234, Springer, Berlin, 1986, 126–159.
  • [LW] J. M. Landsberg and J. Weyman, On tangential varieties of rational homogeneous varieties, J. Lond. Math. Soc. (2) 76 (2007), 513–530.
  • [LW2] J. M. Landsberg and J. Weyman, On the ideals and singularities of secant varieties of Segre varieties, Bull. Lond. Math. Soc. 39 (2007), 685–697.
  • [L] A. Lascoux, Syzygies des variétés déterminantales, Adv. Math. 30 (1978), 202–237.
  • [PW] P. Pragacz and J. Weyman, Complexes associated with trace and evaluation. Another approach to Lascoux’s resolution, Adv. Math. 57 (1985), 163–207.
  • [Ra] C. Raicu, Secant varieties of Segre–Veronese varieties, preprint, arXiv:1011.5867v2 [math.AG].
  • [Ru] E. Rubei, Resolutions of Segre embeddings of projective spaces of any dimension, J. Pure Appl. Algebra 208 (2007), 29–37.
  • [SS] S. V. Sam and A. Snowden, Introduction to twisted commutative algebras, preprint, arXiv:1209.5122v1 [math.AC].